Back to Ask the Diabetes Team Ask the Diabetes Team

From Houston, Texas, USA:

My son is 17 years old and was diagnosed with type 1 just over a year ago. He has had episodes of "low" and has very classic symptoms with them. However, he had a very odd thing happen last night. His blood sugar went from 220 mg/dl [12.2 mmol/L] to 533 mg/dl [29.6 mmol/L] in a couple of hours. We believe this was from bad insulin, insulin that was not effective for some reason. He took Humalog to come down, and refrained from eating, so he wouldn't go any higher. Within an hour, he was having severe symptoms of being low. However, his blood sugar was still about 400 mg/dl [22.2 mmol/L], then dropped to 356 mg/dl [19.8 mmol/L] pretty quickly. Since he was feeling like he was going to pass out, I treated him as if it were a low. He finally felt better, and his blood sugar stayed at about 450 mg/dl [25 mmol/L] for an hour, and I treated the high. He was completely normal after two hours. Do you think that the symptoms of being low could have been because of the sudden drop in blood sugar? I have never been so confused as to how to treat him. Have you heard of this before?


What is your son's A1c? If it is high, that's an indication that he is having a lot of high blood sugars. I have seen children with high A1cs who don't seem to tolerate sudden drops very well. If this is not the case, I am not sure why your son experienced this.


Original posting 31 Aug 2004
Posted to Hyperglycemia and DKA and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.